Alert archive / North Carolina / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 82, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this severe thunderstorm warning at May 20, 2008, 8:38 PM EDT for Carteret County, Onslow County, North Carolina. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 20, 2008, 8:38 PM EDT (00:38 UTC)
- Expired
- May 20, 2008, 9:15 PM EDT
- In force
- 37 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Storm-based polygon
Counties Carteret County, NC, Onslow County, NC
The radar
The Morehead City radar (KMHX), 9 km from the middle of the area, began a volume at 00:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 20, 3:39 PM EDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 0.6 hours before the alert went out and 8 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2186 J/kg
- Mixed-layer CIN
- -61 J/kg
- Mixed-layer LCL
- 976 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 172 m²/s²
- 0-3 km storm-relative helicity
- 163 m²/s²
- Significant tornado parameter
- 2.2
- Supercell composite
- 10.8
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 3:09 PM EDT, 5 hours 29 minutes earlier.
Area forecast discussion, May 20, 3:09 PM EDT, 5 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
309 PM EDT TUE MAY 20 2008
.SYNOPSIS...
LOW PRESSURE OFF THE MID ATLANTIC COAST WILL SWING A TRAILING
COLD FRONT SE ACROSS THE AREA THIS EVENING. A WEAK AREA OF LOW
PRESSURE WILL DEVELOP ACROSS THE AREA WEDNESDAY AND MOVE OFFSHORE
WEDNESDAY NIGHT. ANOTHER WEAK LOW WILL DEVELOP ACROSS THE AREA
THURSDAY AND SWING A COLD FRONT ACROSS THE AREA THURSDAY NIGHT.
HIGH PRESSURE FROM THE NW WILL SLOWLY BUILD OVER THE AREA FRIDAY
THROUGH MONDAY. THE WILL CONTINUE TO INFLUENCE WHILE MOVING
OFFSHORE TUESDAY.
&&
.NEAR TERM /THROUGH TONIGHT/...
DEEP CYCLONIC FLOW CONTINUES TO DOMINATE THE EASTERN US AS THE
QUASI-STATIONARY UPPER TROUGH PERSISTS. LOW PRESSURE CURRENTLY
OFF THE MID ATLANTIC COAST WILL SWING A TRAILING COLD FRONT SE
ACROSS THE AREA THIS EVENING. THE AIRMASS AHEAD OF THE FRONT IS
IS KINEMATICALLY AND THERMODYNAMICALLY SUPPORTIVE OF SEVERE
THUNDERSTORMS AND SPECIFICALLY SUPERCELLS. ALL THE SHEAR VALUES
ARE WELL WITHIN SUPER CELL PARAMETERS INCLUDING BRN/BRN SHEAR AND
SUPERCELL COMPOSITE. ALTHOUGH SHEAR WILL BE UNIDIRECTIONAL...BULK
SHEAR AROUND 50 KT WILL SUPPORT ORGANIZED/ROTATING UPDRAFTS. THE
LOW WBZ/FREEZING HEIGHTS ARE INDICATIVE IN COMBINATION WITH THE
SHEAR AND MID LEVEL LAPSE RATES AROUND 8C/KM OF LARGE HAIL
POTENTIAL. THE WINDEX VALUE OF 55 KT AND DOWNDRAFT CAPE OF AROUND
1000 J/KG SUGGEST GOOD DAMAGING WIND POTENTIAL AS WELL. THIS IS
ALSO SUPPORTED BY THE FAST STORM MOVEMENT AROUND 45 KT AND DRY SUB
CLOUD LAYER-LARGE LOW LEVEL TEMP-DEWPOINT DEPRESSIONS. ALTHOUGH
THE SHEAR ALSO SUPPORTS TORNADOES THE LCL VALUES IN EXCESS OF 1500
METERS COULD LIMIT BUT NOT ELIMINATE THIS THREAT. SURFACE BASED
CAPES HAVE REACHED AROUND 3000 J/KG AND LIS -7/-9.
NO SIGNIFICANT CHANGES TO THE FORECAST AS WE CONTINUE TO HIGHLIGHT
THE SEVERE POTENTIAL THROUGH THIS EVENING. HAVE DECREASED POPS
SLIGHTLY BASED ON LATEST MOS GUIDANCE. THE FAST STORM MOVEMENT
WILL LIMIT RAINFALL POTENTIAL WITH A 1/4 TO 1/2 OF AN INCH
EXPECTED IN MOST LOCATIONS. USED A BLEND OF THE MOS FOR OVERNIGHT
LOWS MAINLY UPPER 50S-LOWER 60S. GUSTY SW WINDS WILL SHIFT TO NW/N
AND DECREASE SIGNIFICANTLY AFTER THE PASSAGE OF THE COLD FRONT
WHICH IS EXPECTED TO BE OFF THE COAST AROUND MIDNIGHT.
&&
.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
MAIN FEATURE CONTINUES TO BE THE UPPER TROUGH WHICH WILL PERSIST
THROUGH THE PERIOD. A SERIES OF JET STREAKS ROTATING THROUGH THE
BASE OF THE TROUGH WILL DEVELOP AREAS OF LOW PRESSURE AND
ASSOCIATED COLD FRONTS ACROSS NC ABOUT EVERY 48 HOURS. NEXT LOW
WILL DEVELOP WEDNESDAY AFTERNOON WITH THE FRONT CROSSING THE AREA
WEDNESDAY NIGHT. MOISTURE IS LIMITED BUT WILL MAINTAIN LOW 20 POP
FOR CONTINUITIES SAKE WEDNESDAY. THE NEXT LOW/FRONT WILL CROSS THE
AREA THURSDAY NIGHT. AGAIN MOISTURE LIMITED SO NO POP WILL BE
INCLUDED. LOOKS LIKE A BRIEF SHOT OF COOLER AIR WILL FOLLOW THIS
FRONT THURSDAY NIGHT WITH GUSTY NORTHERLY WINDS EXPECTED BEHIND
THE FRONT. USED A BLEND OF THE MOS GUIDANCE FOR TEMPERATURES.
HIGHS IN THE MIDDLE TO UPPER 70S EXPECTED WEDNESDAY AND LOWER 80S
THURSDAY. LOWS WEDNESDAY AND THURSDAY NIGHTS WILL BE IN THE MID
50S.
&&
.LONG TERM /FRIDAY THROUGH TUESDAY/...
HAVE NOT MADE MUCH CHANGE TO EXTENDED. ECMWF IS SHOWING SOME LIGHT
PRECIP FRIDAY NIGHT INTO SATURDAY MORNING IN THE SOUTHERN PART OF
THE CWA...AND GFS IS PICKING UP ON THE SAME THING. BUT AT THIS POINT
OPTED TO KEEP ENTIRE FORECAST DRY...WITH RIDGING ALOFT AND FORECAST
SOUNDINGS FAIRLY DRY SATURDAY. TEMPS WILL BE ON THE INCREASE SUNDAY
THROUGH TUESDAY. BY TUESDAY INLAND HIGHS IN THE UPPER 80S AND
LOW/MID 80S ALONG THE COAST.
&&
.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
GUSTY SW WINDS WITH SCATTERED SHOWERS AND A FEW SCATTERED TSTMS
WILL CONTINUE THRU THE DAYLIGHT HOURS WITH OCCASIONAL MVFR
CEILINGS/VSBYS POSSIBLE IN THE HEAVIER SHOWERS/STRONGER TSTMS.
COLD FRONT SHOULD MOVE OFFSHORE LATER THIS EVENING WITH RAPIDLY
DIMINISHING WINDS. MAYBE A BRIEF PERIOD OF SCATTERED STRATUS IN
THE EARLY MORNING HOURS...FOLLOWED BY BROKEN CIRRUS AND VFR
CONDITIONS THROUGHOUT WEDNESDAY.
GENERALLY DRY WITH VFR CONDITIONS EXPECTED THROUGH THE EXTENDED
PERIOD.
&&
.MARINE...
GUSTY SOUTHWEST WINDS WILL CONTINUE OVER ALL COASTAL WATERS INTO
THIS EVENING. SCA EXPIRES AT 8 PM OVER THE SOUNDS AND CONTINUES
INTO THE MORNING AS WINDS/SEAS SUBSIDE FAIRLY QUICKLY ONCE THE
FRONT IS OFFSHORE AND HIGH PRES QUICKLY BUILDS IN. HIGH PRES RIDGE
WILL EXPAND SOUTH FROM THE GREAT LAKES AND KEEP GENERALLY BENIGN
CONDITIONS OVER THE MARINE AREAS INTO THE WEEKEND.
.RIP CURRENTS...
LIGHTER WINDS AND MINIMAL SWELL WILL LEAD TO A LOW THREAT OF RIP
CURRENTS ON WEDNESDAY.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR AMZ130-
135-150.
SMALL CRAFT ADVISORY UNTIL 8 AM EDT WEDNESDAY FOR AMZ152-154-
156-158.
&&
SYNOPSIS...JME
NEAR TERM...JME
SHORT TERM...JME
LONG TERM...CLQ
AVIATION...CTC
MARINE...CTCHazardous weather outlook, May 20, 5:06 AM EDT, 15 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 506 AM EDT TUE MAY 20 2008 NCZ029-044>047-079>081-090>094-210915- MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT- MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO- 506 AM EDT TUE MAY 20 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS WILL DEVELOP AHEAD OF A COLD FRONT THAT WILL MOVE SOUTHEAST ACROSS THE AREA THIS AFTERNOON AND EVENING. STRONG WINDS ALOFT COMBINED WITH A MODERATELY UNSTABLE AIRMASS WILL RESULT IN THE POSSIBILITY OF A FEW SEVERE STORMS DEVELOPING. THE PRIMARY SEVERE THREAT WILL BE DAMAGING STRAIGHT LINE WINDS AND LARGE HAIL...BUT AN ISOLATED TORNADO IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. NCZ095-098-103-104-210915- CARTERET-ONSLOW-OUTER BANKS DARE-OUTER BANKS HYDE- 506 AM EDT TUE MAY 20 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS WILL DEVELOP AHEAD OF A COLD FRONT THAT WILL MOVE SOUTHEAST ACROSS THE AREA THIS AFTERNOON AND EVENING. STRONG WINDS ALOFT COMBINED WITH A MODERATELY UNSTABLE AIRMASS WILL RESULT IN THE POSSIBILITY OF A FEW SEVERE STORMS DEVELOPING. THE PRIMARY SEVERE THREAT WILL BE DAMAGING STRAIGHT LINE WINDS AND LARGE HAIL...BUT AN ISOLATED TORNADO IS ALSO POSSIBLE. IN ADDITION TO SEVERE THUNDERSTORMS...A MODERATE THREAT OF RIP CURRENTS WILL EXIST SOUTH OF CAPE HATTERAS TODAY. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.
In the hours before
Local storm report, May 20, 6:02 PM EDT, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
602 PM EDT TUE MAY 20 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0544 PM HAIL WILLIAMSTON 35.85N 77.06W
05/20/2008 E1.00 INCH MARTIN NC COUNTY OFFICIAL
0533 PM HAIL HAVELOCK 34.89N 76.93W
05/20/2008 E1.75 INCH CRAVEN NC COUNTY OFFICIAL
0500 PM HAIL COMFORT 35.01N 77.48W
05/20/2008 E0.88 INCH JONES NC COUNTY OFFICIAL
0405 PM HAIL FAISON 35.12N 78.14W
05/20/2008 E1.00 INCH DUPLIN NC PUBLIC
0405 PM HAIL 7 N RICHLANDS 35.00N 77.55W
05/20/2008 E1.00 INCH JONES NC PUBLIC
0404 PM HAIL FAISON 35.12N 78.14W
05/20/2008 E1.00 INCH DUPLIN NC COUNTY OFFICIAL
&&
CTCLocal storm report, May 20, 6:13 PM EDT, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
613 PM EDT TUE MAY 20 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0613 PM HAIL STACY 34.84N 76.43W
05/20/2008 E0.88 INCH CARTERET NC PUBLIC
0608 PM HAIL STACY 34.84N 76.43W
05/20/2008 E0.75 INCH CARTERET NC PUBLIC
&&
CTCSpecial weather statement, May 20, 6:53 PM EDT, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 653 PM EDT TUE MAY 20 2008 NCZ046-047-081-210000- TYRRELL-WESTERN DARE-WESTERN HYDE- 653 PM EDT TUE MAY 20 2008 ...STRONG THUNDERSTORMS WILL AFFECT HYDE...DARE AND TYRRELL COUNTIES UNTIL 800 PM EDT... AT 653 PM EDT...THERE WERE SEVERAL STRONG THUNDERSTORMS 17 MILES NORTHWEST OF ENGELHARD...OR ABOUT 15 MILES NORTH OF SWANQUARTER...MOVING EAST AT 47 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR LAKE WORTH AT 720 PM EDT...STUMPY POINT AT 725 PM EDT. OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE ALLIGATOR LAKE...FAIRFIELD...GUM NECK...KILKENNY...LAKE LANDING...CENTER OF LAKE MATTAMUSKEET...MIDDLETOWN AND CENTER OF DARE COUNTY BOMBING RANGE. WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE STORMS. HEAVY RAINFALL IN EXCESS OF AN INCH IN AN HOUR WILL CAUSE PONDING OF WATER ON ROADWAYS AND LOCALIZED FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON AREA ROADWAYS TO AVOID HYDROPLANING. THIS STORM IS PRODUCING AN EXCESSIVE AMOUNT OF DEADLY LIGHTNING. MOST LIGHTNING FATALITIES AND INJURIES OCCUR IN OPEN AREAS OR UNDER TREES. IF OUTDOORS...SEEK SHELTER IN A STURDY BUILDING OR CAR. DO NOT TAKE SHELTER IN SMALL SHEDS...UNDER ISOLATED TREES...OR IN CONVERTIBLE AUTOMOBILES. A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT TUESDAY EVENING FOR EASTERN NORTH CAROLINA. STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.
Local storm report, May 20, 7:02 PM EDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
702 PM EDT TUE MAY 20 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM HAIL KINSTON 35.28N 77.59W
05/20/2008 E0.75 INCH LENOIR NC PUBLIC
0658 PM HAIL KINSTON 35.28N 77.59W
05/20/2008 E0.75 INCH LENOIR NC PUBLIC
0658 PM HAIL KINSTON 35.28N 77.59W
05/20/2008 E0.88 INCH LENOIR NC EMERGENCY MNGR
&&
CTCLocal storm report, May 20, 7:43 PM EDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
743 PM EDT TUE MAY 20 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0658 PM HAIL 4 W BAYBORO 35.14N 76.84W
05/20/2008 E0.75 INCH PAMLICO NC PUBLIC
&&
CTCLocal storm report, May 20, 7:43 PM EDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
743 PM EDT TUE MAY 20 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0741 PM HAIL 4 W BAYBORO 35.14N 76.84W
05/20/2008 E0.75 INCH PAMLICO NC PUBLIC
&&
CTCThe office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 8:09 PM EDT | Special Marine Warning | MHX | 51 min | |
| May 20, 8:13 PM EDT | Severe Thunderstorm Warning | MHX | Carteret, Craven, Pamlico | 47 min |
| May 20, 8:57 PM EDT | Special Marine Warning | MHX | 63 min | |
| May 20, 10:29 PM EDT | Special Marine Warning | MHX | 46 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.